Wisconsin, 2009

Drought in Wisconsin, May 1 to 12, 2009

May 1 to 12, 2009 · NWS GRB · 3 events in 3 counties and zones

A period of wet weather during the early part of the month led to brought an end to severe drought (D2) conditions across north-central Wisconsin. The area was moved into the moderate drought (D1) category less than two weeks into the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A period of wet weather during the early part of the month led to brought an end to severe drought (D2) conditions across north-central Wisconsin. The area was moved into the moderate drought (D1) category less than two weeks into the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 30, 2:20 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Apr 30, 2:20 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
320 PM CDT THU APR 30 2009

.SHORT TERM...TONIGHT AND FRIDAY. PATTERN IN TRANSITION THIS
PERIOD. SPLIT FLOW PATTERN OVER NORTHERN US WITH BLOCKING HIGH
SITUATED OVER AK TO MERGE INTO STRONG WESTERLY PATTERN AS TROF OVER
CENTRAL CANADA DROPS SOUTH INTO GREAT LAKES REGION AT THE END OF
PERIOD. TEMPERATURES OVER THE AREA THIS AFTERNOON HARD TO CAPTURE
IN GRIDS WITH BREAKS IN CLOUD COVER ALLOWING FOR TEMPS TO RAPIDLY
CLIMB WITH 70 CURRENTLY OVER PARTS OF CENTRAL WI WHILE UNDER THE
CLOUDS TEMPERATURES ARE STILL IN THE LOWER/MID 50S.

FOR TONIGHT...COLD FRONT TO WORK THROUGH REGION THIS EVENING.
SHOWER ACTIVITY TRYING TO ORGANIZE AHEAD OF FRONT OVER WESTERN WI
THOUGH WHAT INSTABILITY AVAILABLE WILL BE WAINING IN FEW HOURS.
WILL TAKE CHANCE POPS WEST TO EAST OVER REGION TONIGHT. BEST
DYNAMICS WITH TROF TO PASS OVER THE NORTH.

FOR FRI...WILL STAY WITH MOSTLY CLOUDY CONDITIONS GIVEN WRAP
AROUND MOISTURE AND RATHER STEEP LOW LEVEL LAPSE RATES. MAYBE A
CHANCE OF SPRINKLE...THOUGH TOO SMALL TO PUT IN ZONES ATTM.  WITH
850 TEMPS FALLING TO NEAR ZERO BY MORNING AND CLOUDS...WILL SEE
TEMPS IN THE 50S. PREVIOUS FORECAST HAD THAT COVERED.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
A WEAK DISTURBANCE WILL DROP SOUTHEAST INTO THE WESTERN GREAT
LAKES LATE FRIDAY NIGHT. THIS FEATURE WILL BRING A CHANCE OF
RAIN OR SNOW SHOWERS TO THE FAR NORTH LATE FRIDAY NIGHT INTO
SATURDAY MORNING. 1000/850MB AND 1000/700MB THICKNESS VALUES
WOULD SUPPORT A MIX WITH 850MB TEMPERATURES AT OR SLIGHTLY
BELOW 0C. INSTABILITY RAIN SHOWERS ARE EXPECTED OVER THE NORTH
LATE SATURDAY MORNING INTO SATURDAY AFTERNOON. DID ADD ISOLATED
SHOWERS INTO THE EARLY EVENING OVER THE FAR NORTH AS SHOWERS
SHOULD DISSIPATE AROUND SUNSET. DRY CONDITIONS EXPECTED SUNDAY
NIGHT INTO MONDAY NIGHT AS HIGH PRESSURE DOMINATES THE WEATHER
PATTERN.

THE FORECAST BECOMES MUDDLED TUESDAY THROUGH THURSDAY. 00Z GFS
LAST NIGHT HAD A SYSTEM MOVING SOUTHEAST OF THE AREA AND SPREADING
RAIN ACROSS THE REGION ON TUESDAY. THE 12Z ECMWF HAD A SIMILAR
SYSTEM BUT WAS FAR ENOUGH SOUTH AND EAST OF THE AREA TO KEEP US
DRY. THE 12Z GFS HAS DEPICTED PRECIPITATION ON TUESDAY...BUT IN
THE FORM OF ELEVATED CONVECTION WITH 850MB WARM ADVECTION. HAVE
LEFT TUESDAY DRY FOR NOW SINCE CHANCES FOR RAIN APPEAR VERY LOW
AT THIS TIME. MODEL DIFFERENCES CONTINUE TUESDAY NIGHT WITH
ECMWF LEAVING US DRY AND THE GFS INDICATING LIGHT PRECIPITATION
ACROSS THE AREA. HAVE A SMALL CHANCE FOR SHOWERS TUESDAY NIGHT.

IT APPEARS THE BEST CHANCES FOR RAIN WILL BE ON WEDNESDAY AND
WEDNESDAY NIGHT AS SYSTEM MOVES ACROSS THE AREA. THERE COULD BE
A BREAK IN THE RAIN LATE WEDNESDAY NIGHT OR THURSDAY BEFORE
ACTIVITY INCREASES AGAIN THURSDAY INTO THURSDAY NIGHT. WITH
SUCH UNCERTAINTY ON HOW PRECIPITATION WILL EVOLVE/MOVE ACROSS
THE AREA...CONTINUED A CHANCE FOR SHOWERS ON THURSDAY. LATER
SHIFTS CAN FINE TUNE THE DETAILS ONCE WE GET CLOSER TO THE EVENT.

NO REAL WARMTH EXPECTED DURING THE PERIOD. COOL TEMPERATURES
WILL LEAD TO SOME FROST SUNDAY MORNING AND THEN AGAIN MONDAY
MORNING. FROST HEADLINES ARE STILL A WEEK AWAY ACROSS THE
SOUTH AND TWO WEEKS ACROSS THE NORTH.
&&

.AVIATION...COLD FRONT WILL MOVE THROUGH THE STATE LATE THIS
AFTERNOON AND EVENING. SOME BREAKS IN LOW OVERCAST CENTRAL AND FAR
NORTHEAST WI THIS AFTERNOON...THOUGH WILL FILL BACK IN. LOOK FOR
WIDESPREAD IFR/MVFR CIGS UNTIL FRONT MOVES THROUGH/00Z RHI...04Z
GRB/. SHORT PERIOD OF CLEARING BEFORE MOISTURE CURRENTLY OVER
MINNESOTA MOVES IN BY MORNING.
&&

.MARINE...MOIST AIR OVER COLD LAKE PRODUCING WIDESPREAD LOW
VISIBILITIES OVER LAKE MI. WILL EXTEND MARINE DENSE FOG ADVISORY
INTO EVENING...UNTIL FRONT GOES BY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Apr 30, 6:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT THU APR 30 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
754 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-011100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
754 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG WILL GRADUALLY LIFT DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Vilas

When
May 1, 12:00 AM CST to May 12, 6:00 AM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
May 1, 12:00 AM CST to May 12, 6:00 AM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Lincoln

When
May 1, 12:00 AM CST to May 12, 6:00 AM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170512, 170513, 170514.